| 12.3°C Dublin

Death alert for children on codeine

THE deaths of children after surgery from codeine pain relief has prompted the Irish Medicines Board to issue a warning about the use of this painkiller for children.

The IMB is acting in line with the European Medicines Agency which has reviewed "reports of children who developed serious adverse effects or died after taking codeine for pain relief.

"Most of the cases occurred after surgical removal of the tonsils or adenoids for obstructive sleep apnoea – frequent interruption of breathing during sleep," the Agency adds.

It has issued a series of recommendations about the use of codeine which will be considered by a Euro group next week.

If consensus is reached, or a majority vote, the recommendations will be sent to the European Commission to be adopted as an EU-wide legally binding decision. Codeine is authorised as a painkiller for adults and children. It is converted into morphine in the patient's body.

According to the agency, children who suffered severe side effects were ultra-rapid metabolisers of the drug.

MORPHINE

In these patients, codeine is converted at a faster rate than normal resulting in high levels of morphine in the blood that can depress breathing.

Recommendations include restricting the use of codeine-containing medicines for short-term moderate pain in children older than 12 years of age.

They say codeine should not be used at all for children under 18 who undergo surgery for adenoids, tonsils or sleep apnoea.

It also recommends that codeine should not be given to people of any age who process medication quickly or to breastfeeding mothers.

csheehy@herald.ie


Privacy